Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 4, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Feb 16, 2020, 1:50 AM MST for 8 counties in Idaho. It took effect at Feb 16, 2020, 1:00 PM MST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2020, 1:50 AM MST (08:50 UTC)
- In effect from
- Feb 16, 2020, 1:00 PM MST
- Expired
- Feb 16, 2020, 8:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Caribou County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 40 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2415 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
992 WWUS75 KPIH 160850 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 150 AM MST Sun Feb 16 2020 IDZ051-054-055-058-162200- /O.NEW.KPIH.WI.Y.0004.200216T2000Z-200217T0300Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Marsh and Arbon Highlands- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 150 AM MST Sun Feb 16 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. Rain and snow showers could create wind gusts in excess of 45 mph at times. * WHERE...Pocatello, American Falls, Shoshone, Blackfoot, Burley, Oakley, Inkom and Lava Hot Springs. * WHEN...From 1 PM this afternoon to 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Limited blowing and drifting snow is possible at higher elevations above pass level. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
2 follow-up statements
712 WWUS75 KPIH 162042 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 142 PM MST Sun Feb 16 2020 IDZ051-054-055-058-170300- /O.CON.KPIH.WI.Y.0004.000000T0000Z-200217T0300Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Marsh and Arbon Highlands- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 142 PM MST Sun Feb 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph possible. * WHERE...Pocatello, American Falls, Shoshone, Blackfoot, Burley, Oakley, Inkom and Lava Hot Springs. * WHEN...Continues until 8 PM MST this evening. * IMPACTS...Gusty winds could make driving difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
171 WWUS75 KPIH 170300 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 800 PM MST Sun Feb 16 2020 IDZ051-054-055-058-170400- /O.EXP.KPIH.WI.Y.0004.000000T0000Z-200217T0300Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Marsh and Arbon Highlands- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 800 PM MST Sun Feb 16 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... Winds are still breezy across the area, especially in the Snake River plain and Eastern Magic Valley behind the frontal boundary that has moved through these areas. The cold front is approaching our extreme eastern areas currently. Winds are below wind advisory level and slowly dropping off. Winds will remain elevated and breezy through the evening. The winds may become light briefly for some locations late this evening into early tomorrow morning. However, expect winds to become breezy again tomorrow late morning into the early afternoon before dropping off becoming overall light by tomorrow late afternoon/early evening. TW $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 15, 3:05 PM MST, 10 hours 45 minutes earlier.
Area forecast discussion, Feb 15, 3:05 PM MST, 10 hours 45 minutes before
Area Forecast Discussion National Weather Service Pocatello ID Issued by National Weather Service Salt Lake City UT 305 PM MST Sat Feb 15 2020 .SHORT TERM...Tonight through Sunday night. Early afternoon satellite imagery was showing a very moist WNW flow shearing into the NW states. Numerical models continue to show moderate to heavy snowfall in the upslope NW flow aloft for the CNTRL and ERn mountains where Winter Weather Advisories and Warnings remain in effect for tonight through Sunday/Sunday evening. Warmer temperatures are expected to slowly advance up the Interstate 86/84 corridor Sunday bring a mix of rain and snow to elevations below 5500 feet during the day. Winds speeds are also expected to become fairly strong Sunday afternoon running just below advisory criteria (27 kts) within the Snake River Plain. The first phase of the storm exits off to the east by Monday morning with decreasing snow expected across the region. Huston .LONG TERM...Mon through Fri night. Residual light snow continues Mon and Mon night, mainly in the eastern highlands and in the central Idaho mountains in the areas north and west of Galena Summit. The moisture combining with the upslope flow finally wraps up late Mon night, and starting Tue is a fairly dry period at least through Thu night, and likely through Fri night for all but the central Idaho mountains. An extended period of northerly flow will bring below zero and single digit temperatures to the forecast area during the overnight hours. Temperatures through Wed will be at least 10 degrees colder than average lows and highs. The airflow shifts to more westerly Wed night, and the warming trend starts to increase in magnitude. A weak trough may return in the last 24 hours to the central Idaho mountains. Strong wind should end during the day Mon, and then be light. The dominating high pressure should allow late night and morning fog at least through Wed night. Messick && .AVIATION...White some light radar returns are noted today across the Snake Pain into the Srn/Ern highlands, little of this activity seems to be reaching the ground at any of the terminals. Have covered this with VCSH everywhere but KSUN just to be safe but may need to reconsider at KDIJ. Otherwise main focus is on the next approaching storm system expected to spread precip across the region this evening along with lowering cigs. This should be predominately rain at KBYI/KPIH while will help keep vsbys in VFR and predominately snow elsewhere with vsbys dropping as low as 1-2 SM at KIDA and KDIJ. Snowfall rates should be the primary driver for vsbys. Tweaked precip start times based largely on the latest HREF guidance. Precip should generally continue through the end of the 18Z TAF period, except potentially ending at 20Z or so at KSUN in their 30 hour TAF. SW winds increasing into the 12-20 knot range are expected tonight at KPIH/KIDA/KBYI, although these appear to align fairly well with the major runways at these terminals reducing crosswind concerns, and with these winds mixing down to the surface we shouldn't see significant directional shear into the lowest 2,000-3,000 feet AGL. SW winds will continue to increase into Sunday afternoon just beyond the end of the TAF period. Some guidance is suggesting afternoon winds Sunday at KSUN may be out of the SW as well instead of the usual diurnal shift to SE. KSmith/Traphagan && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 6 PM this evening to 10 PM MST Sunday for IDZ060-062>064-066. Winter Weather Advisory from 6 PM this evening to 3 PM MST Sunday for IDZ071>073. Winter Weather Advisory from 6 PM this evening to 10 PM MST Sunday for IDZ061-065. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.